Jump to content

Fludrocortisone/Florinef side effects


Cate
 Share

Recommended Posts

Hello,

not sure if I’m posting in the right place but could any of you help me with a persistent side effect I’m having from Fludrocortisone? 

I am experiencing terrible water retention/oedema from this drug. And I cannot seem to reduce the dose without falling really unwell and not being able to remain upright. Even if I try and taper down very slowly, my body seems to freak out and I get tachy/adrenaline/weak/fatigued again. Basically unable to function. 

 

It really has been a miracle drug for me, in terms of being able to function again. But the water retention is really uncomfortable. My clothes are so tight, I look and feel terrible. It is really noticeable and worse in the heat/warm weather. I also table salt tablets alongside fludro but again, it I try and decrease these, even slightly, I become unwell again. 

I’m sorry if this problem seems minor, I am very fortunate that Florinef works well for me, but I am really getting quiet uncomfortable,  and it gets worse as the day goes on and especially right before my period. 

 

Any advice would be very much appreciated,

Thanks Cate x 

Link to comment
Share on other sites

@Cate - unfortunately I am not as familiar with Fludrocortisone, so I do not have any input to your post. But I am wondering what your physician says about these ( admittedly very uncomfortable ) side effects? Maybe he knows of something you can take instead that can help with your symptoms? Below is a list of other meds from the Cleveland clinic: 

Medications like salt tablets, fludrocortisone, pyridostigmine, midodrine, and or a beta blocker may be prescribed to help control POTS.

I took all of these except for fludro at some point of time and tolerated them mostly well. Do you think your doctor might be open to trying any other meds? I would assume that simply stopping without introducing ( or planning to introduce ) another med is not the best thing for dysautonomia - at least it would not me for me. Whenever I found a drug I could not tolerate my docs always had another med to start while or right after stopping the drug I could not tolerate. --- Are you wearing compression hose? This might help you with your orthostatic issues while tapering. --- I also experienced flares at times when changing medications and had to stay in bed a lot ( or near it ) to avoid passing out, but I always recovered ( but I never was COMPLETELY without medication when changing meds ). Since Fludro is such a powerful drug it s no wonder that you experience full on return of your worst symptoms, but these maybe could be helped by changing to another medication such as a beta blocker? 

Also - when I am in a bad flare like that my docs would order IV fluids to help me over the worst times. This is a known - although disputed - treatment for POTS flares and is used commonly by my autonomic specialist during times of instability as you are experiencing. I get them weekly at home now but prior to having a port implanted I used to get them temporarily at an infusion center for acute flares ( some walk-in clinics give them too, but I guess this would not be an option during the corona virus ). This would without fail always help me through acute symptoms as you are displaying while tapering off the fludro. 

Link to comment
Share on other sites

The problem I have is, I can’t seem to titrate down at all from it. Even slowly. I become so unwell that I feel like I should be in hospital if I try and stand. Really poorly. Has anyone else had this experience? Is my body reliant upon this drug now? X 

Link to comment
Share on other sites

  • 8 months later...

I've recently been prescribed this 4 weeks ago and have got much worse while on it.  Has anyone else had that?  I had been doing really well and specialist thought would try it to help me increase mobility further.  But since taking it I've had more hyper symptoms, dizzy spells, anxiety and my ME (which I have as well as POTS) has got much worse.  I'm speaking to my GP tomorrow and hoping to be tapered off it.

Reason I'm asking here is can't be 100% sure it wasn't just a coincidental flare up and so wondered if others had found issues with it?

Link to comment
Share on other sites

@Chuske My sister, who has autonomic dysfunction closely related to HPOTS but without tachycardia, was put on Florinef and could not tolerate it at all. She described symptoms similar to yours. Depending on the type of dysautonomia you have it can make symptoms worse - not all POTS is the same POTS. 

Link to comment
Share on other sites

 

I was on Florinef and I couldn't tolerate it. It gaves me a lot of muscle weakness, orthostatic problems and high blood pressure. Now I am on Mestinon and I feel much better! 

 

Link to comment
Share on other sites

  • 3 weeks later...

I'm not sure if taking this caused my recent bad flare but it didn't help.  Thing nearly three weeks after coming off it my BP is still higher than was before or during the last flare a year ago. 

Bit confusing as to whether the flare was happening anyway and I wrongly assumed it was the drug or if the drug has destabilised my system.  Pretty frustrating as months of careful work had got my sleep and exercise improved.  So I had gone from bedbound during may and June to being able to do a very short walk by the sea at Christmas. And now I'm back bedbound and unsure if the drug was a factor.

Link to comment
Share on other sites

@Chuske - sometimes when we try new meds our system has to overcome the instability caused by the drug and causes a flare. Once the drug is stopped it takes a while to get back to our pre-rug normal. Being bedbound by a flare unfortunately is a reality for all POTS patients, and reconditioning is long, hard work and very frustrating. Just take baby steps and work on getting back SLOWLY and to your tolerance, but do a bit more every day. Hang in there!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...